• question-icon

    Is it safe to have Benedryl while having Propranolol for anxiety?

default
Posted on Sat, 3 Jan 2015 in Anxiety and Stress
Question: i have been taking propanonol about a month for anxiety. 10 mg in morn, 5 mg afternoon and 10 mg before bed. is it ok if i take benedryl before bed too? i think it would help me sleep?
doctor
Answered by Dr. Panagiotis Zografakis 1 hour later
Brief Answer:
Sure you can

Detailed Answer:
Hello,

benadryl can be taken with propranolol since there is no significant interaction between them. Please note that benadryl is an antihistamine drug which means that this drug is used against allergic reactions. This is not intended to be used as a sleeping pill, although it does cause drowsiness and might help you to sleep.
If you do take it, please abstain from alcohol and other central nervous system drugs because it may produce an additive sedating effect with them. Also please avoid exposing yourself to danger for falls and avoid driving!

I hope I've helped!
If you'd like more information, please let me know. I'll be glad to answer.

Kind Regards!
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Panagiotis Zografakis 49 minutes later
my dr perscribed me propranolol 10mg 3 times a day. i started taking 5mg 3 times a day bcuz i just got off an antidepressant that stopped working and gave me terible withdraws and i was scared to start taking another med. yesterday i started taking 10mg in morning and 5mg afternoon and 10mg before bed and its been making me lightheaded. is this normal and if so how long should it last
doctor
Answered by Dr. Panagiotis Zografakis 17 minutes later
Brief Answer:
Check your pulse rate and blood pressure

Detailed Answer:
Hi,

propranolol is actually a drug for the cardiovascular system. It's used sometimes to cover the sympathetic nervous system effects of anxiety like palpitations, heavy breathing etc This drug lowers the pulse rate and the blood pressure. If either of them is lower than normal it may cause the lightheadedness you've mentioned.
A safe limit is around 55-60 beats per minute for the pulse rate. The blood pressure is not supposed to cause serious trouble unless it drops below 90mmHg (systolic blood pressure). It may cause orthostatic hypotension though, which means that your blood pressure may drop abruptly when sitting or standing from the recumbent position.
This drug's effects last for some hours.
Please check your blood pressure and pulse rate and contact me again, if needed.

Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Panagiotis Zografakis 8 minutes later
all that is normal i was just wondering if the lightheadedness was mayb a side effect for raising the dosage?
doctor
Answered by Dr. Panagiotis Zografakis 5 minutes later
Brief Answer:
Yes it could be

Detailed Answer:
Hi again,

I'm sorry if my previous answer was not that clear to you. Propranolol may cause lightheadedness with the mechanism that I've described (low pulse rate and low blood pressure). Check both to determine whether this is the cause or not. If this is the cause you can monitor them and alter your dose accordingly.
If your pulse rate and blood pressure are OK then the drug's effect on the central nervous system may be the cause.
I hope this is more clear this time!
If you'd like further clarifications, please do ask again.

Kind Regards!
Above answer was peer-reviewed by : Dr. Prasad
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3694 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Benedryl

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?

doctor1 MD

I am experiencing many episodes of generalized secondary hyperhidrosis , severe weakness and itching all over. I feel like my body is attacking...

doctor1 MD

I have had three rounds of antibiotics in the last month and 1/2. 1st because of an fractured tooth that was infected, then pulled. Still had...

doctor1 MD

My 14 yr old daughter was at church camp for a week at the end of July. When she came home, she said that a day after being in the forest where a...

doctor1 MD

I am a fair skinned 48 Year old woman and I have rosecea but its under control with retin-a cream and oracea daily. I had my face threaded today to...

doctor1 MD

My father is having blood drawn tomorrow to check his PSA levels which have been rising over the past year. His eyes are almost swollen shut,...

doctor1 MD

I have ithcy crawling skin especially on my back, drives me nuts. Benedryl does not help no does asprins or tylenol. Do I have a parasite or bug...

Get personalised answers from verified doctor in minutes across 80+ specialties

197 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Panagiotis Zografakis
  • Q - Suggest treatment for splenic cyst

  • Q - What causes dry throat?

  • Q - What causes itching in breast?

  • Q - What causes chest pain and heart burn?

  • Q - Suggest treatment for pain in heels

  • Q - Can i take Paxil along with Clonidine?

  • Q - Suggest ways to manage diabetes

  • Q - Does taking Plaquinel for lupus affect the memory?

  • Q - What does an enlarged lymph node on neck indicate?

  • Q - Is infection possible by touching a dead bird despite using a disinfectant?

backtotop2